|Home | About | Donate/Volunteer | Contact | Jobs| Early Schizophrenia Screening Test||
Yessir and Yes Ma'am, I am all of 54 years young today...and I feel it! I feel better than I did last year at this time, and as I recall I felt pretty damn good last year at this time. In a couple of weeks, we attend the Connecticut Society of the Book Reception ($40 per person except for honorees) to find out who wins the various Connecticut Book Awards. DIVIDED MINDS is up for one in Biography/Memoir, and though the competition is stiff, we can always hope. And simply being a finalist is a coup in and of itself, I expect. Today I heard from Graywolf Press, to which I'd sent the query letter and ten poems representative of my poetry manuscript. Since they had obviously sent back all the poems I'd sent them, and had done so very very quickly, I almost didn't open the envelope, assuming it was simply a matter of a rejection slip stuffed inside. But I did, just in case. And along with my poems found a note telling me that they were interested in seeing the entire ms, could I please send it?! Well, this was a big surprise. In fact, I am writing this entry at 11:30 at night because it was so important for me to get the ms in shape to send out tomorrow. I didn't manage it, as I got hung up on creating a table of contents -- the computer hit a glitch and wouldn't do it the final time, though it had done it fine several times before. The damned thing simply disappeared, and I hadn't even printed it out yet!
But in any event, I do have the ms done and only have to print it, with a table of contents, and it is all ready to go to the mailbox on Monday if not Saturday. And then it is Cross your fingers and thumbs and wait and wait and wait wait wait.
Earlier today I heard from A M:
I have been revising the sentences like you told me, re-answering the questions one by one carefully. Lately, thinking clearly has been hard as my shrink recently changed my medication to Risperdal and Depakote and the side effects are bad drowsiness. I want to write poetry again so bad but the medication makes me feel so dulled out. I used to be so creative, always with a witty line for someone off the meds. It almost makes me want to stop taking them but I dont want to end up back in the hospital. Do you find your medication does this to you? Are you still on Zyprexa may i ask? My shrink wanted me on Zyprexa instead of risperdal but I refuse to tolerate rapid weight gain. May I ask what you take now and how you live with the horrible side effects of psychotrophic drugs? Another question, maybe you answer it in your blog, what's your opinion on why so many creative people suffer with mental illnesses? I say we have access to our emotions more deeply then others, we feel more passionately and this causes things to get out of hand sometimes. I heard that at a writers' conference so I cant take full credit for that insight but I beleive it is true of myself. What about you?
Oh Lordy, A, are you reading this? Please, please, take some time off from the poem business and let your meds get adjusted properly! No wonder you can't think -- you just started taking two very sedating (at first) drugs. They will help you, and the sedation will wear off, but it takes some time to get used to it and you need to give yourself that time, not expect yourself to be writing poetry. Even I couldn't do that. Every time I change meds, I have to take time off to recover from the stress and strain of it, and so do you. It is very dangerous, in fact, for you to be expecting yourself to work at your peak right now, when you are just starting new meds, because it will leave you open to such thinking as: Oh, I will always be this dull and sleepy, and I couldn't stand that so I won't take these pills, I'm gonna stop taking them now! And that could be disastrous. No, you need to stay on the pills and NOT demand a lot from yourself right now, not expect peak output or creative work from yourself, which would be setting yourself up for a fall you don't need. Please listen to me: you will write again, because you are a writer, and writers write. But at the moment, you are not in a place where anyone could write, not me, not you, not any writer, and we all would have to stop and admit that we can't do it and need to take time off. Can you read if you can't write? Reading feeds all writing and is the best way to learn to write better. If you can't read, which was always my problem in starting new meds, then feed, feed on experience, go places, do things, even just watch TV, but choose your shows carefully, don't watch junk but watch nature shows, and biography and history and PBS and C-Span and all the stuff you think would be boring...It really isn't and it feeds you the world; when you can't get out to the world sometimes it is TV that brings it in to you. (I remember how magical TV was when I first started Zyprexa, how amazing it was that I could watch it, and how wonderful the variety of shows was, so many interesting things to choose from and learn from...I still couldn't do much or go places, but I went places via TV and I'll never forget how grateful I was for that.)
No, A, I don't take Zyprexa anymore. I had to stop it, I was just too upset by the rapid and unceasing weight gain. But if not for that, I'd take it again in a New York nanosecond. Zyprexa was the single most miraculous drug I have ever taken. It literally gave me the world, or gave me back the world, as Dr O suggests. Whatever is the case, I feel like I never knew what life could be until I took that medication, never truly engaged with life, not as an adult, not since childhood. And it worked almost immediately; certainly within the first week I could tell things were different...I could read, I felt interest, I felt alive...All the negative symptoms simply dropped away, along with the positive symptoms! I was sedated, yes, but luckily for me my narcolepsy medication helped me wake up. Since it helped with the sleepiness of narcolepsy it helped with the sleepiness of Zyprexa as well. So in general, I miss Zyprexa almost as much as I am glad to be rid of it. Talk about ambivalence!
As for what I take right now? For anti psychotics I take Abilify 15mg and Geodon 160mg and Haldol 15mg, plus some other adjunct meds -- anticonvulsants and one antidepressant at an extremely low dose. And meds for Narcolepsy and CNS Lyme disease. I take about 15 pills every morning in fact, a whole handful. But the reason I take them is that I don't experience a lot of side effects. If I did, I would complain mightily and have. But my doctor and I worked for five years, tinkering in and out of the hospital, through MANY hospitalizations and crises to find an exquisitely balanced blend of meds that finally works and does not cause side effects I won't tolerate. I am very lucky to have Dr O. Most docs don't bother to do what she did...or would throw up their hands at my refusal to take so many different drugs because of the side effects. But she LISTENED to me, and said we would find a combination that I could take, somehow, and lo and behold, with time and patience, we finally did. Most docs though would not put a patient on 3 different antipsychotics, and 2 anticonvulsants and an antidepressant at a subtherapeutic dose, and trust what they saw, that their patient actually did well. No, most docs put their patients on one or two drugs at high doses and decide to let the patient fend for herself, whether or not she has side effects. Tough luck for her, they say, nothing to be done...Well, I say, something can be done, but too often the docs are too lazy to do anything about it, and the patients are too shy or scared or cowed to insist. I was all of those things, but I simply could not tolerate the side effects and so I stopped taking the drugs so often that Dr O was obliged to work with me. But she works with everyone, that's how she is. Most docs are not like her, alas. So I dunno what to tell you about your meds, except to talk to your doc if the side effects don't go away, talk to her or him and insist that something be done, that something can be done...But don't stop them on your own or you'll end up in the hospital llike I did, which I regret to this day.
As for why creative people have mental illness...I've got to go to bed now, so I will leave that question for tomorrow, okay? But I have some thoughts on the subject, and also want to think about it a little deeper. So until the morrow, take care.
As for creativity andPosted by pamwagg at November 17, 2006 11:33 PM